November 01, 2019
I had intense pain after a steroid injection in my knee. Will it happen again?
Q: I recently had a steroid injection for my knee osteoarthritis. Later that day, I experienced an intense, almost electrical pain in the knee, which my doctor said was a steroid flare. Will it happen again if I get another injection down the road?
A: It might. But there are things that can be done to reduce the odds. A steroid flare (acute synovitis) is one of the more common side effects of a corticosteroid injection — occurring after about 2% to 5% of injections. It occurs when the steroid forms crystals that irritate the joint. Significant pain and swelling of the area may begin within a few hours of the injection and can last up to a few days.
Be sure to let your doctor know that you experienced a flare with your injection. Flares have been shown to be slightly more common with certain injection preparations, so switching to a different preparation may help prevent it from recurring. Limiting your use of the joint for two days after the injection also may reduce the risk of a flare, and if a flare does still develop, it's likely to be milder.
If you do experience a steroid flare, the discomfort can be managed by applying ice or a cold compress to the injected area for 10 to 20 minutes at a time. A nonprescription pain reliever also may be beneficial.
Some people mistake the symptoms of a steroid flare for the development of a complication, such as an infection. Infections from an injection are far more rare, and the signs and symptoms of an infection develop more slowly than those of a flare. However, if you do experience infection warning signs — including a fever, chills, or a joint that's red or warm to the touch...
Interested in full access to articles like this and more?